Alert archive / North Carolina / Wind Advisories in 2019
Wind Advisory 4, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Apr 19, 2019, 4:07 AM EDT for 15 counties in North Carolina. It took effect at Apr 19, 2019, 11:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2019, 4:07 AM EDT (08:07 UTC)
- In effect from
- Apr 19, 2019, 11:00 AM EDT
- Expired
- Apr 19, 2019, 6:07 PM EDT
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Scotland County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 10 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WWUS72 KRAH 190807 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 407 AM EDT Fri Apr 19 2019 ...Wind Advisory issued for areas along and east of US-1 Today... .Enhanced southerly flow ahead of a strengthening area of low pressure and attendant cold front progressing east of the Appalachian Mountains this afternoon will result in sustained winds up to 25 mph with intermittent gusts as high as 45 mph possible. The winds will likely peak just prior to the convective band arrival this afternoon and evening, with diminishing south southwesterly winds possible behind the boundary. NCZ009>011-026>028-041>043-077-078-085-086-088-089-200200- /O.NEW.KRAH.WI.Y.0004.190419T1500Z-190420T0200Z/ Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- Including the cities of Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, Lillington, Goldsboro, Laurel Hill, Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, Silver City, Fayetteville, Fort Bragg, and Clinton 407 AM EDT Fri Apr 19 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EDT THIS EVENING... The National Weather Service in Raleigh has issued a Wind Advisory, which is in effect from 11 AM this morning to 10 PM EDT this evening. * WINDS...South 15 to 25 mph with gusts up to 45 mph. * TIMING...11 AM this morning through 10 PM tonight. * IMPACTS...Gusty southerly winds will blow around unsecured objects. Tree limbs could be blown down and localized power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 to 40 mph or wind gusts of 40 to 55 mph are expected. Winds of this magnitude are capable of knocking down old or weakened trees and can make driving difficult, especially for high profile vehicles. && $$
1 follow-up statement
426 WWUS72 KRAH 192207 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 607 PM EDT Fri Apr 19 2019 ...Wind Advisory No Longer In Effect... .Strong surface winds, a result of an area of high pressure offshore and a strong low pressure approaching from the west, producing strong gusty winds earlier today. These strong gusty winds have subsided, though strong and locally damaging winds will occur with thunderstorms moving through the region. NCZ009>011-026>028-041>043-077-078-085-086-088-089-192315- /O.CAN.KRAH.WI.Y.0004.000000T0000Z-190420T0200Z/ Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- Including the cities of Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, Coats Crossroads, New Hope, Wilson, Dunn, Anderson Creek, Timberlake, Duncan, Erwin, Angier, Lillington, Goldsboro, Laurel Hill, Laurinburg, Antioch, Ashley Heights, Raeford, Rockfish, Silver City, Fayetteville, Fort Bragg, and Clinton 607 PM EDT Fri Apr 19 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Raleigh has cancelled the Wind Advisory. Strong gusty winds have subsided, though strong and locally damaging winds will occur with thunderstorms moving through the region through early this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Apr 19, 3:25 AM EDT, 42 minutes earlier.
Area forecast discussion, Apr 19, 3:25 AM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 325 AM EDT Fri Apr 19 2019 .SYNOPSIS... Southerly flow will strengthen, between Bermuda high pressure and a strong frontal system approaching from the west, through Friday. A related cold front will cross central NC Friday night. A mid and upper level low will then linger over the central Appalachians and middle Atlantic states through the weekend. && .NEAR TERM /FRIDAY AND FRIDAY NIGHT/... As of 450 PM Thursday... Enhanced risk for severe storms, non- convective warm sector winds near Wind Advisory criteria, and a risk of flash flooding in cntl NC. A shortwave trough amplifying sharply across the cntl Plains this afternoon will help close off a deepening mid level low over the TN Valley region by 00Z Sat, within an increasingly phased, full- latitude trough from sern Canada to the Gulf of Mexico. Related low level mass response will accelerate a 60 kt 850 mb jet across the Carolinas and middle Atlantic region through Fri afternoon-evening. Associated strong Q-vector convergence will consequently be maximized over cntl NC during peak heating, between 18Z Fri and 00Z Sat. At the surface, low pressure will consolidate/deepen over ern KY/TN through 00Z, along an arcing frontal zone draped from the Northeast swwd to the low, then sewd across the wrn Carolinas and ern GA/FL. Preceding that front, a band of pre-frontal convection will likely be ongoing at the start of the period over the srn Appalachians; and that convection and related effective front and triple point/ mesolow(s) will migrate ewd across the Carolinas through Fri evening. The two fronts will then likely merge near or just offshore the srn middle Atlantic coast by 12Z Sat. In addition to the aforementioned pre-frontal QLCS likely to be ongoing over the srn Appalachians, a plume of WAA-driven convection streaming nwd from the Gulf Stream Atlantic will likely also be ongoing over the NC Sandhills/Coastal Plain vicinity Fri morning. Destabilization via advective processes may offset a lack of early day diabatic heating owing to widespread low overcast, which may contribute to the realization of around 1000 J/kg of MLCAPE there through 15Z. Already strong, and strengthening deep layer flow would favor some organization with this even early day activity, including some rotating updrafts and risk of a brief/weak spin up. There may then be a brief lull in that morning activity that will subsequently continue newd and out of cntl NC, followed by scattered cellular development over the Piedmont, immediately ahead of what will likely be a strengthening QLCS from the early day convection initially over the srn Appalachians. All severe hazards would accompany any such scattered, discrete cells ahead of the QLCS, in an environment characterized by strengthening environmental shear/ lengthening hodographs, aided by both the strengthening wind fields aloft and increasingly backed surface flow in the warm sector. The QLCS will then pose a risk of widespread 35-50 kt winds, locally up to 60-65 kts, and a few mesovortices/tornadoes. Additionally, forecast environmental parameters suggest the potential for a significant tornado. Precipitable water values are forecast to be near 1.7" - around a monthly record high and 3-4 SD above climo. So while basin average rainfall amounts of one to two inches are anticipated, the unusually high PWAT values and related IVT courtesy of both that excessive moisture and a similarly anomalous LLJ, will favor convective rainfall rates, and amounts in especially urban areas, that may near- exceed 1-2 FFG values over at least the NC Piedmont. A short-fused FFA may consequently be needed, though it was the collective decision by adjacent offices to hold off on issuance at this time. Lastly, warm sector winds may reach Advisory criteria outside of convection, but since this appears to be similar to most of our WAA wind regimes in that it will be sensitive to diabatic and mesoscale influences (clouds/early day convection), such issuance will similarly be passed to subsequent shifts as those details emerge. A diminishing chance of showers will linger overnight, as we remain under the influence of the dynamic upr low/trough, but any severe risk should move east of cntl NC by 10-11 PM. Post-frontal flow will also be swly, so the incoming air mass will not be particularly cool, and instead characterized by lows generally in the low-mid 50s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 320 AM Friday... The closed mid/upper low over the southern Appalachians will jog slowly ENE across the southern Mid-Atlantic States through Sunday. As the core of the cold(-20 to to -22 C) temps aloft pivots NE moves through the area, isolated to widely scattered showers are expected mainly across the northern portions of the forecast area where the deeper moisture extends. With the core of the cold air aloft and associated cloud cover/moisture centered over the area, expect below normal temps through the weekend. Highs Saturday and Sunday generally in the 60s, potentially cooler in the mid to upper 50s across the northern portions where the best chance of showers exist. It will be breezy on Saturday as well with gradient winds of 20 to 25 in the mixed layer. Lows in the 40s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 320 AM Friday... Heights aloft rebound in the wake of the low lifting up the Mid- Atlantic and New England Coast on Monday with shortwave ridging building across the area on Tuesday. At the surface, weak surface high pressure centered over the GOM will briefly build north over the area Monday and Monday night and will shift offshore on Tuesday with the development of a lee side sfc trough across western portions of the state. Convective rain chances return Wednesday and Wednesday night as a northern stream shortwave trough passage through the NE US and Mid-Atlantic region will drive a cold front SE into the Carolinas. Front looks to push south of the area by Thursday morning, with mostly dry conditions on Thursday. Significant rain chances look to hold off until Friday and possibly even into the weekend, depending on the eastward progression of yet another vigorous storm system across the southern CONUS. Near seasonable high temperatures in the mid to upper 70s on Monday will warm into the lower 80s to mid 80s Tuesday and Wednesday in advance of the cold front. Temperatures cool return to more seasonable temps behind the cold front on Thursday. && .AVIATION /06Z FRIDAY THROUGH WEDNESDAY/... As of 155 AM Friday... 24 hour TAF period: VFR to high end MVFR conditions continue across all TAF sites as of 06z/2am Friday. Expecting deteriorating aviation conditions (MVFR to IFR) as the night continues, primarily in the form of lowering CIGs/Stratus formation from south to north. Also can't rule out a brief rain shower during the overnight hours, especially at KFAY/KRWI/KRDU, although, coverage will be spotty at best up until about dawn. Southerly surface sustained winds should remain up overnight, likely between 10 - 15kts with gusts becoming more frequent/intense after sunrise, reaching into the 30 - 40kt range by lunchtime, especially across the eastern TAF sites. The big forecast question will be the timing and location of the showers and thunderstorms, of which two rounds are expected. The earlier showers and storms will occur mainly at KRDU, KFAY and KRWI in the 10Z-16Z range, ahead of the more pronounced and much stronger line of storms. The second round will push across central NC from west to east between 18Z and 03Z or so. Best guess of timing is as follows; 18Z-22Z at KINT and KGSO, 19Z-02Z at KFAY and 20Z-03Z at KRDU and KRWI. These storms could be strong to severe with the chance of producing wind gusts to 45 kts or more and possibly tornadoes. Expect the usual reduced visbys and cigs to accompany them as well, possibly reaching LIFR CATs a time or two. Looking ahead: A cold front will cross cntl NC early Fri night, with a wind shift to swly and continued breezy conditions for much of the night. In such, somewhat atypical regimes of post-frontal swly flow, low level drying is not as significant as the climatologically more typical wly or nwly post-frontal flow regimes; and as such, some patchy MVFR ceilings may linger through early Sat. Otherwise, the lingering presence of a mid-upr level low in the vicinity of the Appalachians will maintain a risk of mainly diurnal showers and storms Sat-Sun. -MWS && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...CBL AVIATION...JJM/MWS
Hazardous weather outlook, Apr 18, 9:23 PM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 923 PM EDT Thu Apr 18 2019 NCZ007-021>024-038>040-073>076-083-084-191000- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond- 923 PM EDT Thu Apr 18 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Winds on Friday will be quite strong well ahead of the storms. Gusts between 30 and 35 mph will be common. A wind advisory may be needed. Severe thunderstorms will be likely Friday afternoon through friday evening, primarily between 1 PM and 8 PM. The main severe weather hazards will be damaging straight-line winds, large hail, torrential downpours, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Friday. NCZ008>011-025>028-041>043-077-078-085-086-088-089-191000- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 923 PM EDT Thu Apr 18 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Winds on Friday will be quite strong well ahead of the storms. Gusts between 30 and 40 mph will be common. A wind advisory may be needed. An isolated strong to severe thunderstorm will be possible Friday morning through early afternoon, mainly between 10 AM and 1 PM. A greater risk for severe thunderstorms will exists between 3 PM and 10 PM. The main severe weather hazards will be damaging straight- line winds, large hail, torrential downpours, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Friday into Friday evening.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:45 AM EDT | Tornado Warning | RAH | Alamance, Orange, Person | 45 min |
| Apr 19, 10:25 AM EDT | Special Weather Statement | RAH | Person | 35 min |
| Apr 19, 10:53 AM EDT | Special Weather Statement | RAH | Wayne, Wilson | 52 min |
| Apr 19, 10:54 AM EDT | Special Weather Statement | RAH | Vance | 66 min |
| Apr 19, 11:05 AM EDT | Tornado Warning | RAH | Franklin, Granville, Vance, Warren | 13 min |
| Apr 19, 11:21 AM EDT | Special Weather Statement | RAH | Johnston | 24 min |
| Apr 19, 11:26 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake, Wayne, Wilson | 34 min |
| Apr 19, 11:29 AM EDT | Special Weather Statement | RAH | Sampson | 46 min |
| Apr 19, 11:30 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 60 min |
| Apr 19, 11:44 AM EDT | Special Weather Statement | RAH | Granville | 61 min |
| Apr 19, 11:50 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 40 min |
| Apr 19, 11:55 AM EDT | Special Weather Statement | RAH | Franklin | 65 min |
| Apr 19, 12:08 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 52 min |
| Apr 19, 12:15 PM EDT | Special Weather Statement | RAH | Wake | 45 min |
| Apr 19, 12:21 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 39 min |
| Apr 19, 12:33 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wayne, Wilson | 42 min |
| Apr 19, 1:04 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 41 min |
| Apr 19, 1:08 PM EDT | Special Weather Statement | RAH | Edgecombe | 67 min |
| Apr 19, 1:51 PM EDT | Special Weather Statement | RAH | Anson, Davidson, Montgomery, Richmond, Stanly | 54 min |
| Apr 19, 2:21 PM EDT | Tornado Warning | RAH | Montgomery, Moore, Randolph | 24 min |
| Apr 19, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Montgomery, Randolph, Stanly | 49 min |
| Apr 19, 2:29 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond, Scotland, Stanly | 61 min |
| Apr 19, 2:32 PM EDT | Special Weather Statement | RAH | Sampson | 28 min |
| Apr 19, 2:38 PM EDT | Special Weather Statement | RAH | Wayne | 52 min |
| Apr 19, 2:45 PM EDT | Tornado Warning | RAH | Sampson | 30 min |
| Apr 19, 2:46 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Guilford, Randolph | 29 min |
| Apr 19, 2:47 PM EDT | Tornado Warning | RAH | Chatham, Lee, Montgomery, Moore, Randolph | 28 min |
| Apr 19, 3:06 PM EDT | Tornado Warning | RAH | Sampson | 24 min |
| Apr 19, 3:13 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Moore, Randolph | 32 min |
| Apr 19, 3:14 PM EDT | Tornado Warning | RAH | Alamance, Guilford | 31 min |
| Apr 19, 3:15 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Apr 19, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 58 min |
| Apr 19, 3:24 PM EDT | Tornado Warning | RAH | Wayne | 21 min |
| Apr 19, 3:29 PM EDT | Tornado Warning | RAH | Sampson, Wayne | 16 min |
| Apr 19, 3:35 PM EDT | Special Weather Statement | RAH | Wilson | 40 min |
| Apr 19, 3:40 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 48 min |
| Apr 19, 3:43 PM EDT | Tornado Warning | RAH | Wayne, Wilson | 32 min |
| Apr 19, 3:47 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Lee, Moore, Orange and 1 more | 58 min |
| Apr 19, 3:51 PM EDT | Tornado Warning | RAH | Alamance, Chatham, Orange | 24 min |
| Apr 19, 3:52 PM EDT | Tornado Warning | RAH | Cumberland, Harnett, Hoke, Moore | 23 min |
| Apr 19, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 62 min |
| Apr 19, 4:00 PM EDT | Tornado Warning | RAH | Durham, Orange | 30 min |
| Apr 19, 4:04 PM EDT | Special Weather Statement | RAH | Person | 26 min |
| Apr 19, 4:08 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax, Nash | 37 min |
| Apr 19, 4:10 PM EDT | Tornado Warning | RAH | Cumberland, Harnett | 35 min |
| Apr 19, 4:11 PM EDT | Tornado Warning | RAH | Cumberland, Harnett | 34 min |
| Apr 19, 4:12 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 51 min |
| Apr 19, 4:13 PM EDT | Tornado Warning | RAH | Chatham, Durham, Orange | 32 min |
| Apr 19, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Person | 45 min |
| Apr 19, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 29 min |
| Apr 19, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 57 min |
| Apr 19, 4:18 PM EDT | Tornado Warning | RAH | Person | 8 min |
| Apr 19, 4:26 PM EDT | Tornado Warning | RAH | Durham, Orange, Person | 34 min |
| Apr 19, 4:31 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Harnett, Hoke, Johnston, Lee and 4 more | 59 min |
| Apr 19, 4:37 PM EDT | Tornado Warning | RAH | Granville, Person | 23 min |
| Apr 19, 4:39 PM EDT | Tornado Warning | RAH | Harnett | 36 min |
| Apr 19, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 60 min |
| Apr 19, 4:47 PM EDT | Special Weather Statement | RAH | Halifax | 58 min |
| Apr 19, 4:50 PM EDT | Tornado Warning | RAH | Orange | 25 min |
| Apr 19, 4:52 PM EDT | Tornado Warning | RAH | Durham, Granville, Orange, Person | 53 min |
| Apr 19, 5:02 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax | 28 min |
| Apr 19, 5:20 PM EDT | Tornado Warning | RAH | Johnston | 25 min |
| Apr 19, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Johnston, Nash, Sampson, Vance and 3 more | 63 min |
| Apr 19, 5:44 PM EDT | Tornado Warning | RAH | Granville, Vance, Warren | 31 min |
| Apr 19, 6:00 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 75 min |
| Apr 19, 6:05 PM EDT | Tornado Warning | RAH | Franklin, Halifax, Nash, Warren | 40 min |
| Apr 19, 6:10 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax, Nash | 35 min |
Nearby
Wind Advisories in North Carolina, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.